What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 3, 1:56 PM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Apr 3, 1:56 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
256 PM EDT Tue Apr 3 2018
.SYNOPSIS...
A warm front is moving northward through the region, as an area
of surface low pressure moves northeast into southern Michigan.
Showers and thunderstorms will be possible until a cold front
moves through the area tonight. High pressure and cooler
conditions will move in for Wednesday, and Thursday, with
another cold front bringing precipitation to the region Thursday
night and Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Coincidentally on the 44th anniversary of a weather event that
needs no introduction, a potentially volatile day is shaping up
for the NWS Wilmington Ohio forecast area. This is not to
compare the expected magnitude of today with that of 44 years
ago -- this will not be along those lines -- but some concern
has been heightened with regards to hazardous weather potential
this afternoon and evening.
An area of surface low pressure is currently located over
eastern Missouri. A warm front extends to the east of this low,
crossing through the ILN forecast area. There is actually some
evidence of a double warm frontal structure, and MSAS surface
pressure analysis indicates the same. Currently crossing out of
the northern sections of the CWA, there is a well-defined wind
shift from easterly to southerly, and a quick jump in
temperatures from the lower 40s to lower 50s. Further south,
there is an area where winds have backed to the southeast,
especially in the Cincinnati area. A second front exists just
south of this, entering the southern sections of the CWA in
northern Kentucky. To the south of this boundary, there is a
switch from SE to SSW winds and an increase in temperatures
from the upper 50s to near 70. Dewpoints are also increasing
into the upper 50s near and south of this boundary. Aloft, a
shortwave trough will be moving into the Great Lakes this
evening, with quickly strengthening 500mb flow on the
southeastern periphery of the wave, and favorable diffluence and
aloft near the left exit region of a jet streak that points
into the Tennessee Valley. A strengthening 850mb jet will spread
winds of around 60 knots through the heart of the ILN CWA by
late afternoon into the evening, while the surface cold front --
attached to the surface low -- is expected to clear through the
area between 01Z-06Z.
The first part of this discussion is on the flash flood watch,
which has been expanded in area further north, and in time through
the end of expected convection tonight. Repeated training
convection across the west-central part of the ILN CWA has
resulted in totals of 2 to 3 inches already, particularly in
areas where flash flood warnings were issued. However, much of
the rest of the northern half of the forecast area has also
picked up a good bit of moderate stratiform rain, priming
conditions. Though individual storms later today will likely be
more progressive in nature, saturated ground conditions and the
potential for multiple additional convective episodes will allow
for flash flooding to be possible. Also, there is still
impressive moisture transport in the hours ahead of the cold
front, with precipitable water values getting near an inch and a
half.
Satellite imagery -- on the 1-min GOES-E Meso Sector 1 -- is
showing thick clouds transitioning to breaks and clearing across
the southern third of the ILN CWA. Surface-based destabilization
is occurring in this clearing and especially across southern
Indiana, as advection and insolation will combine to build CAPE
values to around 1500 J/kg in the southwestern sections of the
ILN forecast area by mid afternoon. There will be a gradient in
instability further north and northeast, but with favorable mid-
level lapse rates and good low-level RH. Thus, deep instability
profiles (even if not overly large in terms of numeric value)
will combine with low LCLs to result in an environment favorable
for moist convection. What is expected to occur, and is already
occurring to some extent, is that convection on the southern
edge of the current shield will gradually begin to strengthen
and become more surface-based with time. In addition, new
development will occur -- initially over Indiana, eventually
moving into Ohio and northern Kentucky -- and this activity will
likely be discrete or semi-discrete in nature. Multiple
waves/bands/lines of storms are expected behind this initial
development, ending with the passage of the cold front.
Especially with activity that develops this afternoon, all
severe weather threats are going to be possible. Strong deep-
layer shear and favorable mid-level lapse rates will allow for
strong and rotating updrafts, so large hail will certainly be a
threat -- a change from earlier forecasts, in which hail was
perhaps not as expected. In addition, as storms organize into
lines and segments later in the day, the strong atmospheric
flow will create a favorable environment for damaging winds.
However, it is the tornado threat where perhaps the greatest
additional concern today has developed. Synoptic-scale models
have simply not picked up on the quality of the backing surface
flow currently in place near and just ahead of the warm front,
and this area of backed flow will gradually shift northward over
the next few hours, likely lining up somewhere in the I-70-ish
corridor by mid afternoon. SPC HREF projections show that there
is an overlap in surface-based instability and the significant
0-1km SRH associated with these backed winds. This represents an
increasing signal for threat of tornadoes -- definitely more
than just the QLCS-tornado type threat that had been
communicated in previous forecasts. Convective-allowing models
are allowing convection to develop within this area of favorable
parameters, especially after 3PM. Most of them also depict
swaths of updraft helicity, generally -- if not being too
specific about exact location -- focused somewhere in the ILN
forecast area. Another factor to consider is the potential for
boundary interactions, as morning convection has likely laid out
some boundaries. With low LCLs as well, there are certainly
reasons to be concerned. The experimental HRRR has had a
consistent signal on these factors all morning, with several
model soundings looking actually quite favorable in the low
levels. Thus, the tornado potential is heightened, and as
indicated by the SPC hatched outlook there is at least some
potential for stronger or longer-lived tornadoes.
Despite the above, there are still a couple limiting factors to
consider. For one, the wind fields suggest that it may be hard
to get supercells that remain perfectly discrete for a long
period of time, even with the afternoon activity. Think there is
potential for evolution into multicell clusters, which given the
environment will /not/ negate the tornado threat, but may
disrupt the best of the organization. For two (later in the
event), the warm sector is slightly messy, and pre-frontal
activity will be pretty widespread. Thus, the mesoscale
environment could be disrupted by preceding convection before
storms along the front itself are even able to develop. There
are some signs in the model soundings that low-level lapse rates
could become somewhat poor, even as deep convection remains
possible due to the favorable environment further aloft. Even if
this occurs, some level of gusty winds will be possible at
frontal passage.
Regarding other forecast parameters, really favoring HRRR/RAP
projections for T/Td grids. These captured the slower-than-
expected warming through the northern forecast area, but to be
honest might actually be a little low on temperatures where the
clearing has broken out. The threat for gusty winds outside of
convection is perhaps looking a little lower than previously
expected, but will keep some 30-35 MPH gusts in there through
the day.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Strong cold advection behind the cold front will lead to a
chilly day on Wednesday. Will be keeping a chance of light
showers (possibly with some snow mixing in) in the northern
sections of the CWA, but overall the chances for precipitation
are not impressive. Rather, thick stratocumulus will likely
envelop most of the CWA, with max temps only reaching the upper
30s to middle 40s. Min temps will drop into the 20s on Wednesday
night.
Jumping back to Wednesday morning for a moment, it does look
like the gusty winds behind the cold front will actually be the
strongest in the 09Z-12Z time frame, with a solid pressure
gradient in place. Based on BUFKIT momentum transfer, some gusts
in the 35-40 MPH range (maybe up to 45 MPH) will be possible.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Short wave energy will drop down from the upper Midwest and
across the upper Ohio Valley Thursday into Friday as an
associated surface low moves over the Great Lakes. This will
lead to an increasing chance of showers later Thursday
afternoon into Thursday night, especially across northern
portions of our fa. Thermal profiles support mainly rain
initially, but as it cools off some Thursday night, we may see
more of a rain snow mix across the north. Highs on Thursday will
range from the mid 40s in the north to the mid 50s across the
south, with lows Thursday night in the 35 to 40 degree range.
Highs on Friday will again range from the mid 40s in the north
to the mid 50s in the south.
A cold front will push south of the area Friday into Friday
night. A low pressure system moving east along the front will
move across the Tennessee Valley Friday night into Saturday.
This will allow for some additional precipitation to spread
back in from the south. With some cooler air in place behind the
front, thermal profiles are more supportive of snow or a
rain/snow mix with this system. Highs on Saturday will be in the
upper 30s to lower 40s. High pressure will build quickly east
across the area on Sunday with highs mainly in the 40s.
An upper level trough with some embedded short wave energy will
push east across the region Monday into Tuesday. This will
bring some additional chances of rain/snow into the first part
of next work week. Highs Monday and Tuesday will be in the 40s
with overnight lows in the 30s.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Although some locations will start out with SE winds, expect
winds to eventually become southerly and gusty this afternoon.
Showers and thunderstorms will develop and move into the TAF
sites this afternoon into this evening. Cigs and visbys will be
reduced. A cold front will move through later this evening into
tonight and then expect west winds. MVFR cigs will remain.
Outside of thunderstorm activity the strongest winds will be
late in the overnight hours and into the early daytime morning
hours on Wednesday. Wind gusts upwards of 30 to 40 knots will be
possible during this time.
OUTLOOK...MVFR cigs and vsbys possible Thursday night into
Friday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until 2 AM EDT Wednesday for OHZ026-034-035-
042>046-051>056-060>065-070>074.
KY...None.
IN...Flash Flood Watch until 2 AM EDT Wednesday for INZ050-058-059-
066.
&&
SYNOPSIS...Hatzos
NEAR TERM...Hatzos
SHORT TERM...Hatzos
LONG TERM...JGL
AVIATION...NovakHazardous weather outlook, Apr 3, 9:31 AM EST, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1031 AM EDT Tue Apr 3 2018
INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
041445-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-
1031 AM EDT Tue Apr 3 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Wind gusts to 35 MPH will be possible this afternoon and evening.
Thunderstorms will develop this afternoon and evening, and some
severe storms are expected. These storms will be capable of producing
damaging wind, large hail, tornadoes, and heavy rainfall. The most
likely timing for severe weather will be between 4PM and midnight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wind gusts of 35-40 MPH will be possible early Wednesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is expected this afternoon and evening.
INZ073>075-080-KYZ089>100-OHZ077>082-088-041445-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
1031 AM EDT Tue Apr 3 2018
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.
.DAY ONE...Today and Tonight.
Wind gusts to 35 MPH will be possible this afternoon and evening.
Thunderstorms will develop this afternoon and evening, and some
severe storms are expected. These storms will be capable of producing
damaging wind, large hail, tornadoes, and heavy rainfall. The most
likely timing for severe weather will be between 5PM and 2AM.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wind gusts of 30-35 MPH will be possible early Wednesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is expected this afternoon and evening.
HATZOS
In the hours before
Special weather statement, Apr 3, 3:58 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Wilmington OH
458 PM EDT TUE APR 3 2018
OHZ054-062-063-072-032130-
Fayette OH-Madison OH-Clinton OH-Greene OH-
458 PM EDT TUE APR 3 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FAYETTE...NORTHERN
CLINTON...SOUTHEASTERN GREENE AND SOUTHWESTERN MADISON COUNTIES UNTIL
530 PM EDT...
At 458 PM EDT, radar indicated a strong thunderstorm near Jamestown,
moving east at 40 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...
Locations impacted include...
Sabina, Jamestown, Jeffersonville, New Jasper, South Solon, Midway,
Bowersville, Port William, Milledgeville, Octa, Paintersville,
Melvin, Interstate 71 at State Route 38, Rosemoor, Lumberton,
Gladstone, Bookwalter, Kingman, Shady Grove and Interstate 71 at US
Route 68.
This includes I-71 in Ohio between mile markers 47 and 77.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3946 8361 3950 8398 3976 8376 3977 8362
3977 8359 3978 8358 3979 8345 3963 8339
TIME...MOT...LOC 2058Z 248DEG 36KT 3960 8379
HATZOSLocal storm report, Apr 3, 4:02 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
502 PM EDT TUE APR 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TORNADO 1 SW SOUTH CHARLESTON 39.82N 83.65W
04/03/2018 CLARK OH LAW ENFORCEMENT
TORNADO REPORTED BY LAW ENFORCEMENT. MOVING EAST.
&&
JGIBSONSpecial weather statement, Apr 3, 4:07 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
507 PM EDT TUE APR 3 2018
KYZ089-090-092-094>096-032145-
Pendleton KY-Carroll KY-Owen KY-Kenton KY-Gallatin KY-Grant KY-
507 PM EDT TUE APR 3 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN CARROLL...SOUTHERN
KENTON...GRANT...OWEN...WESTERN PENDLETON AND CENTRAL GALLATIN
COUNTIES UNTIL 545 PM EDT...
At 507 PM EDT, radar indicated a strong thunderstorm 9 miles
northeast of New Castle, moving east at 55 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Williamstown, Crittenden, Dry Ridge, Owenton, Morgan, Glencoe,
Sanders, Corinth, Sparta, Worthville, Monterey, Gratz, Stewartsville,
Elk Lake, Northcutt, Wheatley, Gardnersville, New Liberty, Fiskburg
and Camp Northward.
This includes the following Interstates...
I-71 in Kentucky between mile markers 40 and 41.
I-75 in Kentucky between mile markers 143 and 166.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3841 8488 3843 8493 3846 8492 3843 8494
3843 8496 3852 8498 3851 8503 3856 8501
3856 8506 3860 8508 3859 8519 3861 8519
3884 8445 3882 8442 3856 8439 3853 8445
3854 8447 3851 8449 3847 8458 3842 8486
TIME...MOT...LOC 2107Z 260DEG 50KT 3854 8508
BinauLocal storm report, Apr 3, 4:08 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
508 PM EDT TUE APR 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM FLASH FLOOD 5 NW LIBERTY 39.69N 84.98W
04/03/2018 UNION IN 911 CALL CENTER
YANKEETOWN BRIDGE CLOSED DUE TO HIGH WATER.
&&
CHLocal storm report, Apr 3, 4:09 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
509 PM EDT TUE APR 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM FLASH FLOOD BROWNSVILLE 39.66N 85.00W
04/03/2018 UNION IN 911 CALL CENTER
BROWNSVILLE RD FLOODED, POTENTIALLY WASHED OUT
&&
CHLocal storm report, Apr 3, 4:10 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
510 PM EDT TUE APR 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND GST KMGY WRIGHT BROS APT 39.59N 84.22W
04/03/2018 M47 MPH MONTGOMERY OH ASOS
26041KTS
&&
JGIBSON